Fitting power-laws in empirical data with estimators that work for all exponents
Rudolf Hanel,
Bernat Corominas-Murtra,
Bo Liu and
Stefan Thurner
PLOS ONE, 2017, vol. 12, issue 2, 1-15
Abstract:
Most standard methods based on maximum likelihood (ML) estimates of power-law exponents can only be reliably used to identify exponents smaller than minus one. The argument that power laws are otherwise not normalizable, depends on the underlying sample space the data is drawn from, and is true only for sample spaces that are unbounded from above. Power-laws obtained from bounded sample spaces (as is the case for practically all data related problems) are always free of such limitations and maximum likelihood estimates can be obtained for arbitrary powers without restrictions. Here we first derive the appropriate ML estimator for arbitrary exponents of power-law distributions on bounded discrete sample spaces. We then show that an almost identical estimator also works perfectly for continuous data. We implemented this ML estimator and discuss its performance with previous attempts. We present a general recipe of how to use these estimators and present the associated computer codes.
Date: 2017
References: View complete reference list from CitEc
Citations: View citations in EconPapers (5)
Downloads: (external link)
https://journals.plos.org/plosone/article?id=10.1371/journal.pone.0170920 (text/html)
https://journals.plos.org/plosone/article/file?id= ... 70920&type=printable (application/pdf)
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:plo:pone00:0170920
DOI: 10.1371/journal.pone.0170920
Access Statistics for this article
More articles in PLOS ONE from Public Library of Science
Bibliographic data for series maintained by plosone ().